Savvy Psychopharmacology

Valproic acid-induced hyperammonemic encephalopathy

Author and Disclosure Information

 

References

Diagnosis and management. If a patient receiving VPA is experiencing nausea, fatigue, or somnolence, it is important to check the patient’s ammonia level (normal range: 11 to 32 µmol/L) and VPA total levels (therapeutic range: 50 to 125 µg/mL). Consider checking a VPA free level, especially in geriatric patients or patients who have low albumin; the therapeutic range of VPA free is 6 to 22 µg/mL.3 If the ammonia level is elevated, discontinue VPA immediately (Table).1-3 Clinicians may also elect to prescribe lactulose until ammonia levels return to normal range. Adding levocarnitine may also help, although evidence is limited to small case series or retrospective studies.3 Currently, there is no known advantage in combining lactulose and levocarnitine to address VHE. Severe cases of VHE (ammonia levels >400 µmol/L) may require hemodialysis.1

Potential interventions for valproic acid-induced hyperammonemic encephalopathy

Prevention. Strategies to prevent VHE include avoiding polypharmacy, especially concurrent use of enzyme-inducing AEDs and possibly second-generation antipsychotics. Additionally, VPA should not be used in individuals with urea cycle disorders. It is unknown if levocarnitine supplementation is preventive, but this approach has been suggested.3

CASE CONTINUED

Mrs. C has several possible risk factors for VHE, including co-administration of quetiapine and VPA, and a low albumin level. A further laboratory workup for Mrs. C reveals a VPA free level of 19 µg/mL (21.1% free), a VPA total level of 90 µg/mL, and an ammonia level of 79 µmol/L, confirming our suspicions regarding VHE. We determine that Mrs. C’s altered mental status is likely due her elevated ammonia levels, because the infection had been improving in the days leading up to the sudden, extreme somnolence.

VPA is immediately stopped and Mrs. C receives 1 dose of lactulose. The following day, Mrs. C’s mental status improves, and her ammonia levels return to normal. On hospital Day 9, she is transferred back to the psychiatric facility for management of manic and psychotic symptoms.

Related Resources

  • Brown LM, Cupples N, Moore TA. Levocarnitine for valproate-induced hyperammonemia in the psychiatric setting: a case series and literature review. Ment Health Clin. 2018;8(3):148-154.
  • Aires CCP, van Cruchten A, Ijlat L, et al. New insights on the mechanisms of valproate-induced hyperammonemia: inhibition of hepatic N-acetylglutamate synthase activity by valproyl-CoA. J Hepatol. 2011;55(2):426-434.

Drug Brand Names

Aripiprazole • Abilify
Carbamazepine • Tegretol
Lactulose • Enulose
Levocarnitine • Carnitine, Carnitor
Levofloxacin • Levaquin IV
Paliperidone • Invega
Phenobarbital • Luminal
Phenytoin • Dilantin
Quetiapine • Seroquel
Risperidone • Risperdal
Topiramate • Topamax
Valproic acid • Depakene

Pages

Next Article: